Skip to main content
main-content
Top

12-07-2018 | DPP-4 inhibitors | medwireNews | News

Possible bile duct cancer risk with incretin-based medications

medwireNews: Data from clinical practice suggest the possibility of an increased relative risk for cholangiocarcinoma among patients taking incretin-based antidiabetes medications, although the absolute risk remains small.

The overall incidence of cholangiocarcinoma was just 17.1 per 100,000 person–years among 154,162 type 2 diabetes patients identified in the UK Clinical Practice Research Datalink and followed up for a median of 4.6 years after adding or switching to a new antidiabetes medication.

However, the incidence among the 21.2% of participants who were prescribed dipeptidyl peptidase (DPP)-4 inhibitors was 26.1 per 100,000 person–years, which was a significant 1.77-fold higher than the incidence of 14.8 per 100,000 person–years among patients taking non-incretin-based medications.

The 4.0% of patients who were taking glucagon-like peptide (GLP)-1 receptor agonists had a numerically increased incidence of 18.9 per 100,000 person–years, but this was not statistically significant, at a hazard ratio of 1.97 but a wide 95% confidence interval of 0.83 to 4.66.

These associations were adjusted for a raft of variables including age, sex, alcohol-related disorders, inflammatory bowel disease, gallbladder disease, glycated hemoglobin level, and duration of diabetes, report Laurent Azoulay (McGill University, Montreal, Quebec, Canada) and co-researchers in The BMJ.

The team found similar associations between incretin-based medications and cancer in a propensity-matched analysis. For DPP-4 inhibitors, the increased cholangiocarcinoma incidence became apparent after around 2 years of use.

In a linked editorial, Amanda Adler (Addenbrooke’s Hospital, Cambridge, UK) stresses the inability of observational data to prove causation.

“If incretins are associated only indirectly with cholangiocarcinoma, people with diabetes would not have a problem,” she writes. “The issue for patients, doctors, and regulators is establishing for certain whether these drugs cause cholangiocarcinoma, a conclusion that this single observational study cannot support.”

She mentions several factors that could account for the association, including shared risk factors such as fatty liver disease, and detection bias caused by GLP-1 receptor agonists causing symptoms suggestive of cholangiocarcinoma.

Adler speculates that these observational findings will prompt regulators to examine pooled data from the pharmaceutical company-funded trials for a class effect. But she notes that if such an effect is found, “the risk for cholangiocarcinoma among those taking these drugs will remain small” and that the regulators will “have the challenge of balancing this risk against the survival benefits” observed in some trials.

By Eleanor McDermid

medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group

Related topics

image credits